Ask a doctor

Juvederm Swelling 6 Weeks Post in Tear Troughs? Can The Amount Dissolved By An Injection By Controlled?

I'm 28 M and currently 6 weeks post op from and upper bleph and under eye juvederm injections. I had fairly defined lines in my tear trough and the Doctor chose to use one syringe per eye. They seem to be more swollen now than weeks ago. I have always somewhat dark circles and a defined tear-trough to cheek intrfce but now they are swollen looking. If I had the injections to negate the effects of the juvederm, would it completely dissolve the juvederm, or can you control the dissolved amount?

Doctor Answers (4)

Juvederm swelling in tear troughs.

+1

 

I am sorry you have had such a problem with swelling following your treatment.  Juvederm does tend to be more ‘hydrophilic’ or absorb more water that leads to more swelling.  This can be used to your advantage on other areas of the face, but is generally less desirable near the eyes.  Small volumes must be used in the tear troughs to minimize an overfilled appearance.  Hyaluronidase is a favorable option to help remove some of the product and therefore the swelling as well.  Unfortunately the hyaluronidase is not as precise as the placement of filler itself.  By adding small doses of the hyaluronidase you can remove a portion of the filler but still maintain some volume enhancement.


Palo Alto Facial Plastic Surgeon
5.0 out of 5 stars 12 reviews

Excessive Swelling Is A Known Problem Following Juvéderm Injection In The Tear Trough

+1

Treatment of the tear trough does require experience and a conservative approach. I have never found a need to use 1cc per side when treating the tear trough; often < 0.5cc per side provides a nice result. It is better to under treat and add more at a later date, then have used too much. All hyaluronic acids are hydrophilic (bind water), but Juvéderm maybe more so than others. Excess swelling following Juvéderm injection in the tear trough is a common problem, whether immediate or delayed. Hyaluronidase can be used to breakdown the hyaluronic acid, and can be administered based upon the degree of effect required. I believe there is a general consensus among experience injectors that Restylane is a better option for treating the tear trough. 
Best wishes, Ken Dembny

Kenneth Dembny, II, MD
Milwaukee Plastic Surgeon
5.0 out of 5 stars 17 reviews

Too much juvederm

+1

It sound like a very aggressive treatment of tear troughs especially if this was the first treatment. Injection of tear troughs requires great deal of skill and experience as the plane of injection is different than where fillers such as juvederm are normally injected. HA fillers need to be injected just above the bone in the tear trough and not subdermal or intradermal as it may have been done in this case. Hyaluronidase can be injected to dissolve the product incrementally . Aggressive injection of this enzyme ear the eyes should be avoided.

 

Edwin Ishoo, MD
Brookline Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

You might also like...

It can be controlled....

+1

Juvederm does have a "hydrophilic" property. That is, in the days following the injection, fluid can be absorbed by the product and amplify its effect. In response to your question: the enzyme used to dissolve the hyaluronic acid can be controlled depending on the amount used.

It is not an exact science, however, and your injector needs to have used this enzyme in the past to know what volume needs to be used. Always good to start low and add later if needed.

A.J. Amadi, MD
Seattle Oculoplastic Surgeon
5.0 out of 5 stars 22 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.